On the Continuum Limit for Discrete NLS with Long-Range Lattice Interactions

Kay Kirkpatrick, Enno Lenzmann, Gigliola Staffilani

Research output: Contribution to journalArticlepeer-review


We consider a general class of discrete nonlinear Schrödinger equations (DNLS) on the lattice Hℤ with mesh size h > 0. In the continuum limit when h → 0, we prove that the limiting dynamics are given by a nonlinear Schrödinger equation (NLS) on ℝ with the fractional Laplacian (-Δ)α as dispersive symbol. In particular, we obtain that fractional powers 1/2 < α < 1 arise from long-range lattice interactions when passing to the continuum limit, whereas the NLS with the usual Laplacian -Δ describes the dispersion in the continuum limit for short-range or quick-decaying interactions (e. g., nearest-neighbor interactions). Our results rigorously justify certain NLS model equations with fractional Laplacians proposed in the physics literature. Moreover, the arguments given in our paper can be also applied to discuss the continuum limit for other lattice systems with long-range interactions.

Original languageEnglish (US)
Pages (from-to)563-591
Number of pages29
JournalCommunications in Mathematical Physics
Issue number3
StatePublished - Feb 2013

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'On the Continuum Limit for Discrete NLS with Long-Range Lattice Interactions'. Together they form a unique fingerprint.

Cite this